Ask The Advocates: Do Asthma Steroids Cause Diabetes?
We asked our advocate team of respiratory therapists and asthma educators, and this is what they said:
Response from Leon Lebowitz, RRT:
The medical treatment of asthma focuses on a step-wise approach, as recommended by the National Heart, Lung, and Blood Institute. Medications can include rescue inhalers, inhaled corticosteroids (ICS), long acting beta agonists (LABAs), and oral corticosteroids, to name a few. The medical literature reports that ICS are the most effective medications for the reliable control of long-term asthma. Inhaled corticosteroids are the very backbone of asthma treatment for most adults and children with persistent asthma.
Oral corticosteroids tend be used in the treatment of severe acute asthma and may be used at the beginning or end of an attack, usually on a short-term basis. They are only used on a long-term basis to treat patients with the most severe asthma. Corticosteroids carry a risk of side effects, some of which can cause serious health problems. Because oral corticosteroids affect the entire body (instead of just a particular area, as with aerosols), this route of administration is the most likely to cause serious side effects. When these are used over a long period of time, you may experience high blood sugar. High blood sugar can trigger or worsen diabetes, which is the main concern you expressed.
In order to get the most benefit from corticosteroid medications with the least amount of risk, I would suggest trying lower doses or intermittent dosing, with your physician directing treatment. If it is at all possible, perhaps you can switch to inhaled corticosteroids, again with your physician’s approval.
As well, you can make healthy choices during therapy - speak with your physician about ways to minimize side effects. Eat a healthy diet, strengthen bones and muscles, and engage in activities to help maintain a healthy weight. When discontinuing therapy, it should be prescribed and monitored closely by your doctor to avoid the complications associated with weaning off steroids. Be sure to wear a medical bracelet and continue to visit with your physician on a regular basis.
I appreciate your profound concern regarding the use of steroids to manage your asthma. It is true, that corticosteroids may cause a wide range of side effects. But, they are also considered to be a necessary component of asthma treatment which effectively targets the inflammation, wheezing and shortness of breath associated with it. By working closely with your physician, you both can make choices that minimize the side effects and achieve the significant benefits necessary to manage your asthma.
Remember that not taking inhaled steroids for fear of side effects may have real consequences that are far worse than potential or anticipated effects in the future. These can include the risk of asthma attacks now and all its symptoms (wheezing, coughing, shortness of breath and chest tightness).
Response from Lorene Alba, AE-C:
Long term use of oral steroids such as prednisone can cause undesirable side effects; weight gain, puffiness, mood swings and insomnia. This is also evidence that oral steroids may increase your chance of becoming diabetic, as well as making diabetes harder to manage if you already have it.
I am aware of a Canadian study from 2011 that shows inhaled steroids, like the ones found in your daily controller medicines, may also play a role in the development of diabetes1. Yes, this sounds really scary and is a side effect none of us want. However, inhaled steroids are the best medicine we have to control persistent asthma and are needed to reduce the swelling in the airways that causes asthma episodes. For most of us with asthma, the benefit of breathing outweighs the risk.
Your risk of developing diabetes is less if you use inhaled steroids. Since oral steroids are dispersed throughout your blood stream the higher the chances are of side effects. By inhaling your steroids, the majority of the medication goes directly into your lungs and not throughout your bloodstream. You can limit steroid spread even more my remembering to rinse your mouth and spit after using your inhaler, and using a spacer/chamber device to keep the medicine from landing in your mouth our throat (spacers are not needed for dry powdered medication). Talk to your health care provider if you are concerned about the risk of diabetes.
Response from John Bottrell, RRT:
The steroids used to reduce inflammation and to treat asthma symptoms are glucocorticosteroids. Yet they also produce many unwanted side effects. One is that they increase the stimulation of glucose by the liver. It also impairs your ability to move glucose into cells, resulting in a possible increase in blood glucose levels while you are on steroids. This usually only causes a problem if you have diabetes, or if you are on high doses of steroids long term. In these cases, your blood sugar must be monitored. Thankfully, due to inhaled steroids, which have negligible side effects, asthmatics usually only require short bursts of systemic steroids. In my own personal experience taking systemic steroids, this has never posed a problem. Still, if you continue to have concerns about diabetes and steroids, this is something to discuss with your asthma doctor.
Response from Theresa Cannizzarro, Respiratory Therapist:
Steroid-induced diabetes can be a potential side effect of long term steroid use. But not always. Typically asthmatics that end up with steroid-induced diabetes are most often those who are on very high doses of steroids over a long period of time due to uncontrolled severe asthma. Prednisone induces elevated glucose levels by stimulating glucose secretion by the liver. For many, it won't raise it enough to lead to hyperglycemia.
As with most medications used in the treatment with asthma, they come with potential side effects. Some of those side effects are less desirable than others unfortunately. Talking with your doctor about the risk factors surrounding steroid-induced diabetes would be a great place to start. For me personally, I'm a lifelong severe asthmatic and I've been taking both inhaled and oral steroids for most of my life and thankfully I have never had an issue with diabetes.
Editor's Note: The information in this article cannot be substituted for medical advice. Always consult your doctor before beginning, ending, or changing treatments.
Have you ever gotten "moon face" as a side effect of prednisone?